Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


On a question of Craven and a theorem of Belyi

Author: Alexander Borisov
Journal: Proc. Amer. Math. Soc. 131 (2003), 3677-3679
MSC (2000): Primary 11R80; Secondary 11G99
Published electronically: July 2, 2003
MathSciNet review: 1998173
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this elementary note we prove that a polynomial with rational coefficients divides the derivative of some polynomial which splits in $\mathbb Q$ if and only if all of its irrational roots are real and simple. This provides an answer to a question posed by Thomas Craven. Similar ideas also lead to a variation of the proof of Belyi's theorem that every algebraic curve defined over an algebraic number field admits a map to $P^1$ which is only ramified above three points. As it turned out, this variation was noticed previously by G. Belyi himself and Leonardo Zapponi.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11R80, 11G99

Retrieve articles in all journals with MSC (2000): 11R80, 11G99

Additional Information

Alexander Borisov
Affiliation: Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802

PII: S 0002-9939(03)07151-X
Received by editor(s): July 19, 2002
Published electronically: July 2, 2003
Communicated by: David E. Rohrlich
Article copyright: © Copyright 2003 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia